Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 187, NWS Aberdeen, SD

August 30, 2004Hughes County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 30, 2004, 9:55 PM CDT for Hughes County, Stanley County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2004, 9:55 PM CDT (02:55 UTC)
Expired
Aug 30, 2004, 10:45 PM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Hughes County, SD, Stanley County, SD

The radar

The Aberdeen radar (KABR), 193 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
2400 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:50 PM CDT, 7 hours 5 minutes earlier.

Area forecast discussion, Aug 30, 2:50 PM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
250 PM CDT MON AUG 30 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY
FOCUS FOR THE SHORT TERM WILL BE ON CHANCE FOR PRECIPITATION LATE
TONIGHT AND AGAIN THURSDAY NIGHT AND TEMPERATURES THROUGHOUT.

CONTINUE TO SEE UPPER LEVEL RIDGE OVER THE WESTERN CONUS TONIGHT AND
NORTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS. RIDGE BEGINS TO SHIFT
EAST LATE TONIGHT INTO TUESDAY. EMBEDDED SHORTWAVE TO MOVE THROUGH
REGION TONIGHT AND IS CURRENTLY VISIBLE ON WATER VAPOR IMAGERY OVER
THE WESTERN DAKOTAS. SFC LOW PRESSURE CENTERED OVER WESTERN
SD/SOUTHEASTERN MT...WITH WEAK SOUTHERLY SURFACE FLOW AHEAD OF IT.
WAVE WILL CONTINUE TO PUSH EAST THROUGH THE NIGHT...WITH THE BEST
SUPPORT FOR -TRW REMAINING TO THE NORTH OF THE CWA. HOWEVER AS THE
DEVELOPING LLJ NOSES INTO THE EASTERN DAKOTAS AND WESTERN
MINNESOTA...COULD SEE A SLIGHT CHANCE FOR -TRW ACROSS THE EASTERN
THIRD OF THE CWA TOWARD MIDNIGHT OR LATER. OTHERWISE UPPER RIDGING
SHIFTS EAST INTO THE CENTRAL US...AND HIGH PRESSURE BUILDS INTO THE
REGION THROUGH EARLY THURSDAY WITH A VERY NICE PUSH OF WARM AIR INTO
THE NORTHERN PLAINS. ETA PROGS H85 TEMPS RISE FROM NEAR 20C AT 12Z
TUESDAY INTO THE UPPER 20S TO AROUND 30C THROUGH 00Z FRIDAY. GFS
SHOWS WARMING AS WELL ALTHOUGH HOLDS H85 TEMPS INTO THE MID 20S FOR
WEDNESDAY AND THURSDAY. EITHER WAY WITH STRONG SOUTHERLY
FLOW...ANTICIPATE GOOD MIXING AND HAVE BUMPED UP TEMPS FOR BOTH
DAYS. HAVE GONE WITH TEMPS IN THE UPPER 80S TO UPPER 90S WEDNESDAY
AND SLIGHTLY WARMER THURSDAY. THURSDAY NIGHT STILL LOOKING LIKE A
GOOD CHANCE FOR PRECIPITATION AS A FRONTAL BOUNDARY ASSOCIATED WITH
AN UPPER TROUGH MOVING OUT OF THE PAC NW SLIDES THROUGH THE REGION.
SHOULD REMAIN IN THE WARM SECTOR THURSDAY AS INVERTED SURFACE TROUGH
STRETCHES SW TO NE THROUGH THE REGION INTO CANADA. COLD FRONT TO
PUSH THROUGH THURSDAY NIGHT AND LINGER INTO FRIDAY MORNING. HAVE
CONTINUED THUNDERSTORM CHANCES THURSDAY NIGHT WITH THE FRONT. H85
WINDS SHOULD KICK UP TO 35-45KT THURSDAY AHEAD OF THE FRONT...SO
EXPECT BREEZY TO WINDY CONDITIONS AS WELL AS WARM TEMPERATURES.

.LONG TERM...FRIDAY THROUGH MONDAY
PRETTY GOOD AGREEMENT IN THE MEDIUM RANGE.  EMPHASIS CONTINUES TO BE
ON THE H5 LOW MOVING ACROSS CANADA AT THE START OF THE MEDIUM
RANGE.  ACROSS THIS AREA UPPER TROUGH WILL HELP USHER A SURFACE COLD
FRONT THROUGH TOWARD THE END OF THE SHORT RANGE AND THE BEGINNING OF
THE MEDIUM RANGE.  HAVE STUCK WITH CHANCE CATEGORY POP WORDING
THROUGH FRIDAY NIGHT.  TIMING OF THE FRONT HAS BEEN A PROBLEM AND
ALTHOUGH THE MODELS SEEM TO BE SETTLING ON A CONSENSUS THERE IS
STILL SOME UNCERTAINTY.  DO NOT EXPECT PRECIPITATION TO LAST LONGER
THAN IS DEPICTED BUT WOULD NOT BE SURPRISED IF FINAL TIMING WOULD BE
FASTER AND PRECIPITATION LENGTH COULD BE PARED BACK SOME.
TEMPERATURES IN THE GRIDS WERE VERY REASONABLE AND SO MADE ONLY
MINOR CHANGES.

&&
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

ALBRECHT/KEEFE
Hazardous weather outlook, Aug 30, 5:01 AM CDT, 16 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
501 AM CDT MON AUG 30 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311001-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
501 AM CDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 11:09 PM CDTSevere Thunderstorm WarningABRBuffalo36 min
Aug 31, 12:14 AM CDTSevere Thunderstorm WarningABRBuffalo, Lyman46 min
Aug 31, 1:30 AM CDTSevere Thunderstorm WarningABRHand30 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.